Utah, 2010

Flooding in Utah, June 5 to 10, 2010

June 5 to 10, 2010 · NWS SLC · 2 events in 2 counties and zones

Abnormally warm temperatures in early June, combined with a deep late season snowpack, led to excessive snowmelt across northern Utah. This caused flooding on both Little Cottonwood Creek and the Weber River near Oakley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Abnormally warm temperatures in early June, combined with a deep late season snowpack, led to excessive snowmelt across northern Utah. This caused flooding on both Little Cottonwood Creek and the Weber River near Oakley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 5, 2:58 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 5, 2:58 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SAT JUN 5 2010

.SYNOPSIS...THE MOIST WESTERLY FLOW ACROSS NORTHERN UTAH TODAY WILL
PUSH FURTHER NORTH SUNDAY. WARM AND DRY HIGH PRESSURE WILL REMAIN
ACROSS THE SOUTHERN HALF OF UTAH INTO EARLY NEXT WEEK.

&&

.DISCUSSION...PERSISTENT MOIST ZONAL FLOW ACROSS THE NORTHERN
CONUS WILL LIFT GRADUALLY NORTH SUNDAY ALLOWING FURTHER WARMING
STATEWIDE (SOME 10 DEGREES ABOVE CLIMO)...EXPECT SOMEWHAT OF A
TRANSITION IN THE WEATHER TRENDS AS A RESULT. FOR SEVERAL DAYS NOW
AN EXTREMELY MOIST AIRMASS HAS BEEN BATTLING STABLE MID
LEVELS...WITH RECENT PRECIP ACROSS NORTHERN UTAH BEING DRIVEN BY
MOSTLY WEAK SYNOPTIC INFLUENCES AS SHORT WAVES GRAZED THE AREA. A
TRANSITION IS EXPECTED ON SUNDAY TO MORE OF A DIURNAL CONVECTIVE
PATTERN AS EXTENT OF LOW LEVEL WARMING SHOULD BE ENOUGH TO
OVERCOME THE MID LEVEL CAP THAT HAS BEEN PRESENT AS OF LATE.

SHORT WAVE NOTED JUST OFF SHORE OF OREGON ATTM WILL LIFT WELL
NORTH THROUGH CENTRAL IDAHO SUNDAY. ALTHOUGH SYNOPTICALLY THIS
FEATURE WILL NOT ADD MUCH IN THE WAY OF DYNAMIC LIFT ACROSS
NORTHERN UTAH...MODELS DO SHOW JUST ENOUGH 500MB COOLING THAT WHEN
COMBINED WITH STEEPENING LOW LEVEL RATES (DUE TO EXTENT OF SURFACE
WARMING) WILL ALLOW FOR A DEEPLY UNSTABLE AND CONTINUED MOIST
AIRMASS FOR SUNDAY AFTERNOON. NAM BUFKIT SOUNDINGS CONTINUE TO
INDICATE PWATS NEAR 1 INCH...CAPE EXCEEDING 1000J/KG...AND
EFFECTIVE BULK SHEAR VALUES GREATER THAN 40KTS OVER NORTHERN UTAH.
CURRENT THINKING IS THAT DEEPER CONVECTIVE COLUMNS WILL FORM
SUNDAY AFTERNOON OVER THE TERRAIN OF NORTHERN AND CENTRAL UTAH
BRINGING A THREAT FOR ISOLATED THUNDERSTORM DEVELOP. SOME OF
THESE...ESPECIALLY THE ONES NEAR THE UT/ID BORDER...MAY HAVE
ENOUGH SHEAR/INSTABILITY TO BECOME WELL ORGANIZED AND POTENTIALLY
STRONG. DIURNAL CONVECTIVE THREATS WILL LIKELY PERSIST OVER
NORTHERN AND CENTRAL UTAH THROUGH MIDWEEK OF NEXT WEEK.

ANOTHER OUTCOME OF THE WARMING TEMPERATURES WILL BE INCREASED
SNOWMELT RATES FUELING RAPID RISES IN RIVERS/STREAMS FED BY MID
AND HIGH ELEVATION SNOWPACKS. REFER TO LATEST ESF/HWO AND HYDROLOGY
DISCUSSION BELOW FOR FURTHER INFORMATION ON LOCATIONS AND HAZARDS.

TAKING A GANDER FURTHER OUT...GLOBAL MODELS ARE STILL DEPICTING A
SIGNIFICANT TROUGH FOR MID TO LATE NEXT WEEK. 12Z EC/GFS
STILL DISAGREE ON TIMING AND EVOLUTION WITH GFS TAKING THE MORE
PROGRESSIVE APPROACH TO THINGS. REGARDLESS...PRE TROUGH
ENVIRONMENT WILL BECOME VERY DRY AND WINDY ACROSS THE STATE
EARLY/MID WEEK. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP STARTING MONDAY...AND A WATCH HAS BEEN ISSUED FOR SOUTHERN
ZONES WITH FUELS ANTICIPATED TO BECOME CRITICAL BY THAT TIME.
REFER TO FIRE WEATHER DISCUSSION BELOW FOR FURTHER INFO. WITH
TROUGH PASSAGE...MUCH COOLER AND WETTER WEATHER CAN BE EXPECTED BY
THE END OF NEXT WEEK.

&&

.HYDROLOGY...WARM CONDITIONS ACROSS THE REGION HAVE ALLOWED SPRING
RUNOFF TO INCREASE SIGNIFICANTLY ACROSS THE RIVERS AND STREAMS IN
NORTHERN AND CENTRAL UTAH. ALTHOUGH FLOODING IS NOT IMMINENT AT
THIS TIME...DRAMATIC RISES AND PEAK SEASONAL FLOWS ARE
EXPECTED IN ALL RIVERS FED BY MID AND HIGH ELEVATION SNOWPACK.
THESE INCLUDE BUT ARE NOT LIMITED TO LITTLE COTTONWOOD
CREEK...THE PROVO RIVER ABOVE JORDANELLE RESERVOIR...THE WEBER
RIVER ABOVE ROCKPORT RESERVOIR...AND ALL RIVERS AND STREAMS FED
BY THE HIGH UINTAS INCLUDING THE BEAR RIVER. TEMPERATURES ARE
EXPECTED TO ALLOW SNOWMELT RATES OF 1 TO 3 INCHES PER DAY THROUGH
MID WEEK KEEPING ELEVATED FLOWS THROUGH THAT TIME. COOLER
TEMPERATURES WILL ALLOW FLOWS TO DECREASE LATE NEXT WEEK.

&&

.AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL INTO
THE EVENING. THE NORMAL DIURNAL SWITCH TO SOUTHEAST WILL BE SOMEWHAT
DELAYED TONIGHT DUE TO THE NORTHERLY GRADIENT ACROSS THE AREA. THE
WIND SHIFT IS EXPECTED BETWEEN 04-06Z ALTHOUGH THERE IS A 20 PERCENT
CHANCE THE SHIFT WILL BE AS LATE AS 08Z.

&&

.FIRE WEATHER...THE SLOW BUT STEADY WARMING AND DRYING TREND WILL
CONTINUE ACROSS THE ENTIRE STATE THE NEXT COUPLE DAYS...AS THE WAVES
IN THE WESTERLY FLOW SLOWLY MIGRATE NORTHWARD. ISOLATED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE IN THE NORTH THROUGH THE
WEEKEND.

THE SOUTHERN PART OF UTAH IS WHERE THE WARMING AND DRYING
WILL BE MOST DRAMATIC...CONTINUING TO HELP DRY OUT FUELS. NEAR
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE BY THE END OF THE
WEEKEND...WITH CRITICAL WINDS AND HUMIDITIES LIKELY IN FAR SOUTHERN
UTAH ON MONDAY AND TUESDAY. AS SUCH...HAVE ISSUED A FIRE WEATHER
WATCH ON THIS SHIFT FOR MONDAY AND TUESDAY IN ZONES WHERE FUELS MAY
BECOME CRITICAL OVER THE WEEKEND. THESE CRITICAL WEATHER CONDITIONS
MAY CONTINUE INTO WEDNESDAY AND THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING
     FIRE WEATHER ZONES 439-441.

WY...NONE.
&&

PUBLIC/HYDROLOGY...MERRILL
FIRE WEATHER...SCHOENING
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 5, 12:12 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT SAT JUN 5 2010

UTZ001>011-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
112 PM MDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM CONDITIONS ACROSS THE REGION HAVE ALLOWED SPRING RUNOFF TO
INCREASE SIGNIFICANTLY ACROSS THE RIVERS AND STREAMS IN NORTHERN
AND CENTRAL UTAH. ALTHOUGH FLOODING IS NOT IMMINENT AT THIS
TIME...DRAMATIC RISES AND NEAR PEAK SEASONAL FLOWS ARE OCCURRING
IN LITTLE COTTONWOOD CREEK...THE PROVO RIVER NEAR WOODLAND...THE
DUCHESNE RIVER...AND THE BEAR RIVER. EXTREME CAUTION SHOULD BE
USED NEAR THESE AND ALL OTHER RIVERS ACROSS THE REGION AS THEY
WILL BE FLOWING COLD AND VERY FAST. THESE WATERS POSE AN EXTRA
DANGER TO CHILDREN AND PETS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WITH TEMPERATURES EXPECTED TO RUN 10 DEGREES WARMER ON
SUNDAY...RIVERS AND STREAMS ACROSS NORTHERN AND PORTIONS OF
CENTRAL UTAH ARE EXPECTED TO REACH PEAK SEASONAL FLOWS SUNDAY
AFTERNOON AND SUNDAY NIGHT. ALTHOUGH FLOODING IS NOT IMMINENT
AT THIS TIME...DRAMATIC RISES AND PEAK SEASONAL FLOWS ARE
EXPECTED IN LITTLE COTTONWOOD CREEK...THE PROVO RIVER NEAR
WOODLAND...THE DUCHESNE RIVER...AND THE BEAR RIVER. EXTREME
CAUTION SHOULD BE EXERCISED NEAR THESE AND ALL OTHER RIVERS ACROSS
THE REGION.

LITTLE CHANGE IS EXPECTED IN THE WARM AND DRY WEST SOUTHWEST FLOW
ALOFT THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN
QUITE WARM...WITH TRIPLE-DIGIT TEMPERATURES POSSIBLE IN THE LOWER
DESERTS EARLY NEXT WEEK.

THERE IS A GOOD CHANCE OF WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS BEGINNING EARLY NEXT WEEK. A PACIFIC TROUGH WILL REACH
THE WEST COAST BY MIDWEEK. AHEAD OF THE TROUGH INCREASING
SOUTHERLY WINDS WILL DEVELOP. THESE WINDS COMBINED WITH ALREADY
LOW HUMIDITIES AND HIGH TEMPERATURES COULD RESULT IN HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS SOUTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-061200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
112 PM MDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE WARM AND DRY WEST SOUTHWEST FLOW ALOFT WILL REMAIN IN PLACE
TODAY. ABOVE NORMAL TEMPERATURES WILL EXIST ACROSS THE AREA.
SOUTHWEST WINDS MAY BRIEFLY BECOME GUSTY ACROSS FAR SOUTHERN UTAH
THIS AFTERNOON...WITH NEAR CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IS EXPECTED IN THE WARM AND DRY WEST SOUTHWEST FLOW
ALOFT THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN
QUITE WARM...WITH TRIPLE-DIGIT TEMPERATURES POSSIBLE IN THE LOWER
DESERTS EARLY NEXT WEEK.

THERE IS A GOOD CHANCE OF WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS BEGINNING EARLY NEXT WEEK. A PACIFIC TROUGH WILL REACH
THE WEST COAST BY MIDWEEK. AHEAD OF THE TROUGH INCREASING
SOUTHERLY WINDS WILL DEVELOP. THESE WINDS COMBINED WITH ALREADY
LOW HUMIDITIES AND HIGH TEMPERATURES COULD RESULT IN HAZARDOUS
FIRE WEATHER CONDITIONS ACROSS SOUTHERN UTAH.

THE SPRING RUNOFF IS WELL UNDERWAY. RIVERS AND STREAMS ARE
RUNNING COLD AND FAST. THESE WATERS POSE AN EXTRA DANGER TO
CHILDREN AND PETS. EXERCISE CAUTION NEAR ANY FAST FLOWING
WATERWAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Salt Lake

When
June 5, 6:00 PM MST to June 7, 11:00 PM MST
Where
Salt Lake County, 1.61 mi SSE of Pallas to 1.02 mi ESE of Union
Cause
Heavy Rain / Snow Melt
Property damage
$1.5 million
Reported by
Other Federal Agency
Coordinates
40.648, -111.890

Little Cottonwood Creek flooded for multiple days, with the gauge located on Little Cottonwood Creek at Crestwood Park peaking at 891 cfs on June 7th. Damage was reported in homes, apartments and businesses in Sandy, Cottonwood Heights, Murray and Midvale. Many of these buildings experienced flooding in backyards, basements, patios, and parking areas. Some damage in these areas was avoided due to an extensive sandbagging effort.

Some of the most extensive flood damage occurred in areas of Murray Park, State Street near the park, and surrounding structures to the park, with water as deep as 4 to 5 feet reported in parts of Murray Park. It was in this area that the street flooding was most widespread; multiple lanes of traffic on State Street were closed due to flooding, with water as much as a foot deep in some spots. Flooding also occurred on Vine Street, one block west of State Street.

Damage also occurred in Little Cottonwood Canyon, where the creek had cut 20 to 30 feet into the mountain below the road near the mouth of the canyon.

Flood, Summit

When
June 6, 8:00 AM MST to June 10, 8:00 AM MST
Where
Summit County, 1.94 mi SSW of Peoa to 1.82 mi NNE of Marion
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
40.694, -111.344

Flooding was reported along the Weber River from Oakley to Hoytsville. The gauge on the Weber River near Oakley exceeded the flood stage of 4.5 feet on June 6th, with flooding continuing into June 10th. The gauge reached a peak of 3179 cfs on the evening of June 8th.

Damage was reported in the communities of Oakley and Peoa, with water going over the top of some bridges and ending up in homes. Many homes and summer cabins were damaged, especially in basements and yards. Much of the damage occurred to structures at the mouth of the upper Weber River, and in homes along State Route 21 in Oakley. Residents used sandbags in several areas to try to control some of the flooding. Flood waters also ran over a portion of State Route 32, causing the road to close.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242484, 242501.